Ohio, 2004Tornado and Hail in Ohio, May 30 to 31, 2004
May 30 to 31, 2004 · NWS ILN · 23 events in 16 counties and zones
19 thunderstorm wind, 2 hail, 1 lightning, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $82,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 30, 3:58 PM EST, 1 hour 2 minutes earlier.
Area forecast discussion, May 30, 3:58 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON OH
458 PM EDT SUN MAY 30 2004
UPDATED FOR WATCH IN OHIO
.DISCUSSION...
MINOR TWEEKS ON TEMPERATURES THE NEXT FEW DAYS...MAINLY BUMPED THEM
UP TONIGHT AND DOWN A LITTLE TOMORROW PER CLOUD COVER AND PASSAGE OF
FRONT, RESPECTIVELY.
WENT WITH CATEGORICAL POPS AHEAD OF THE COLD FRONT THIS EVENING AND
ESPECIALLY OVERNIGHT. INITIAL THINKING EARLIER WAS FOR WIDELY
SCATTERED CONVECTION IN THE WARM SECTOR BUT LOOKING AT THE IMAGES
ACROSS THE OHVLY...HAVE JUST JUMPED THIS TO SCATTERED THIS EVENING
WELL AHEAD OF THE COLD FRONT. CATEGORICAL POPS RUN THROUGH EARLY
TOMORROW WITH A FAIRLY PRONOUNCED W-E CUTOFF IN THE MORNING/EARLY
AFTERNOON. SFC GRADIENT TIGHTENS UP AND WIND SHOULD PICK UP BEHIND
FRONT AS WELL DURING THE DAY.
ENOUGH SPIN NOTED IN THE WARM SECTOR ATTM THAT A LOT OF THE STORMS
ARE ROTATING AND THIS ROTATION IS MAKING IT TO THE GROUND IN SOME
CASES. MODELS SUGGESTING THAT THE SPIN WILL BE NE OF FCST AREA WITH
SOME ROTATORS IN THE SW THIS EVENING. AS COLD FRONT APPROACHES
TONIGHT...AMS SHOULD BE MODIFIED SLIGHTLY AHEAD OF IT...AND THE
TIMING FOR ADDITIONAL KICK WITH DAYTIME HEATING IS NOT THAT
FAVORABLE. AM NOT 100% ON HOW SEVERE THESE STORMS WILL BE
OVERNIGHT...THOUGH THE HEAVY RAINERS WILL DEFINITELY BE PRESENT. IN
EITHER CASE...HAVE HIGHLIGHTED THE POTENTIAL FOR FLOOD AND WIND
EVENTS TONIGHT.
AFTER PASSAGE OF COLD FRONT LATE TONIGHT...PRECIP SHOULD CUT OFF FOR
QUITE A WHILE DURING THE DAY MONDAY ALTHOUGH A CHANCE OF SHOWERS
WILL PERSIST OVER NRN CWA OVERNIGHT DUE TO PROXIMITY OF COLD POOL
AND ASSOC H5 LOW IN THE SRN GTLKS.
DAYTIME HEATING ON TUES MAY SPARK A FEW SHOWERS AND INSTABILITY
NOTED CANT RULE OUT ISOLD THUNDER. AM NOT PLAYING IT UP ATTM AND
ANYTHING WONT HAVE THE SUPPORT TO BE SEVERE...BUT THE CHANCE OF
PRECIP DESERVES A MENTION.
GETTING GEARED FOR SVR TONIGHT...UPDATES TO FCST AND AFD SHOULD BE
EXPECTED AS NECESSARY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
IN...TORNADO WATCH ALL COUNTIES UNTIL 0Z.
KY...TORNADO WATCH ALL COUNTIES UNTIL 2Z EXCEPT CARROLL COUNTY WHICH
IS 0Z.
OH...TORNADO WATCH ALL COUNTIES UNTIL 2Z.
&&
Hazardous weather outlook, May 30, 4:10 AM EST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
510 AM EDT SUN MAY 30 2004
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-300915-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
510 AM EDT SUN MAY 30 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.
.DAY ONE...TODAY
A WARM FRONT WILL LIFT NORTHEAST ACROSS THE REGION TODAY. SHOWERS AND
THUNDERSTORMS WILL ACCOMPANY THIS FRONT. A COLD FRONT WILL THEN MOVE
INTO THE LOWER GREAT LAKES AND OHIO VALLEY REGION OVERNIGHT
...BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. ALTHOUGH
THERE WILL BE A THREAT FOR THUNDERSTORMS INTO MONDAY MORNING...THE
GREATEST RISK FOR SEVERE WEATHER IS EXPECTED WITH THE COLD FRONT. AS
A RESULT...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED
THE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. DAMAGING WINDS
AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT.
HOWEVER...AN ISOLATED TORNADO CAN NOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE AFOREMENTIONED COLD FRONT WILL MOVE ACROSS CENTRAL OHIO...SOUTH
CENTRAL OHIO AND NORTH CENTRAL KENTUCKY MONDAY MORNING INTO EARLY
MONDAY AFTERNOON. SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE
FRONT. SOME THUNDERSTORMS MAY BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT INTO MONDAY.
In the hours before
Special weather statement, May 30, 3:40 PM EST, 1 hour 20 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-302200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
440 PM EDT SUN MAY 30 2004
...TORNADO WATCH THIS AFTERNOON AND EARLY EVENING...
VERY SLOW MOVING THUNDERSTORMS IN INDIANA AND KENTUCKY HAVE A
HISTORY OF PRODUCING TORNADOS. THE STRONGEST STORMS AT 4:45 PM EDT
WERE LOCATED IN AND AROUND THE LOUISVILLE AREA. THE LARGE AREA OF
THESE STRONG STORMS WILL AFFECT PARTS OF NORTHERN KENTUCKY THAT
ARE SOUTH OF METROPOLITAN CINCINNATI...ESPECIALLY SOUTHERN OWEN
COUNTY.
FRANKS
Event by event
19 thunderstorm wind, 2 hail, 1 lightning, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Clermont
- When
- May 30, 5:00 PM EST to 5:03 PM EST
- Where
- Clermont County, 2 mi S of Felicity
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 38.800, -84.100
Two trees were knocked down.
Thunderstorm Wind, Brown
- When
- May 30, 5:30 PM EST to 5:33 PM EST
- Where
- Brown County, Mt Orab
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.050, -83.917
Trees and powerlines were downed.
Thunderstorm Wind, Clinton
- When
- May 30, 5:45 PM EST to 5:48 PM EST
- Where
- Clinton County, Martinsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.317, -83.817
Two power poles were knocked down.
Thunderstorm Wind, Pickaway
- When
- May 30, 5:47 PM EST to 5:50 PM EST
- Where
- Pickaway County, Ashville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.717, -82.950
One tree and a few large limbs were knocked down.
Thunderstorm Wind, Highland
- When
- May 30, 5:55 PM EST to 5:58 PM EST
- Where
- Highland County, Willettville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.250, -83.717
A barn sustained significant structural damage.
Thunderstorm Wind, Highland
- When
- May 30, 6:00 PM EST to 6:03 PM EST
- Where
- Highland County, 4 mi N of Hillsboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.250, -83.617
Several trees were knocked down. One large 10 inch limb fell across State Route 73.
Thunderstorm Wind, Logan
- When
- May 30, 7:31 PM EST to 7:34 PM EST
- Where
- Logan County, Russells Pt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.467, -83.900
Thunderstorm Wind, Mercer
- When
- May 30, 10:00 PM EST to 10:15 PM EST
- Where
- Mercer County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.550, -84.617
Numerous trees and large limbs were downed.
Thunderstorm Wind, Darke
- When
- May 30, 10:15 PM EST to 10:18 PM EST
- Where
- Darke County, Palestine
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.050, -84.733
Trees and powerlines were knocked down.
Thunderstorm Wind, Preble
- When
- May 30, 10:25 PM EST to 10:28 PM EST
- Where
- Preble County, 2 mi S of Eaton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.717, -84.633
Two trees were knocked down.
Thunderstorm Wind, Miami
- When
- May 30, 10:45 PM EST to 10:48 PM EST
- Where
- Miami County, Troy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.050, -84.200
A few large limbs were knocked down.
Hail, Clark
- When
- May 30, 11:20 PM EST to 11:24 PM EST
- Where
- Clark County, Springfield
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.917, -83.800
Thunderstorm Wind, Hamilton
- When
- May 30, 11:36 PM EST to 11:39 PM EST
- Where
- Hamilton County, Indian Hill Vlg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.250, -84.317
Thunderstorm Wind, Clermont
- When
- May 30, 11:46 PM EST to 11:58 PM EST
- Where
- Clermont County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.983, -84.150
Numerous trees were knocked down.
Hail, Clark
- When
- May 30, 11:50 PM EST to 11:54 PM EST
- Where
- Clark County, 10 mi N of Springfield
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.067, -83.800
Lightning, Warren
- When
- May 30, 11:55 PM EST to May 31, 11:55 PM EST
- Where
- Warren County, 4 mi SW of Morrow
- Deaths
- 1 direct, 0 indirect
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.428, -84.167 (the zone’s center; the record gives no point)
A 35 year old man was struck by lightning and died while fishing at Cozzadale Campgrounds.
Thunderstorm Wind, Warren
- When
- May 30, 11:56 PM EST to 11:59 PM EST
- Where
- Warren County, South Lebanon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.367, -84.217
Several trees were downed.
Thunderstorm Wind, Greene
- When
- May 31, 12:00 AM EST to 12:04 AM EST
- Where
- Greene County, 6 mi S of Xenia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.600, -83.933
Thunderstorm Wind, Brown
- When
- May 31, 12:01 AM EST to 12:04 AM EST
- Where
- Brown County, Georgetown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.867, -83.900
Thunderstorm Wind, Highland
- When
- May 31, 12:20 AM EST to 12:23 AM EST
- Where
- Highland County, Lynchburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.233, -83.800
Several trees were knocked down.
Tornado, Adams
- When
- May 31, 12:30 AM EST to 12:32 AM EST
- Where
- Adams County, 2 mi S of Peebles
- Rating
- F1
- Path length
- 0.1 mi
- Path width
- 33 yd
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 38.917, -83.400
A tornado briefly touched down, uprooting and twisting numerous trees. A fence was also destroyed.
Thunderstorm Wind, Brown
- When
- May 31, 12:35 AM EST to 12:43 AM EST
- Where
- Brown County, Mt Orab
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.050, -83.917
Several trees were downed.
Thunderstorm Wind, Scioto
- When
- May 31, 1:00 AM EST to 1:04 AM EST
- Where
- Scioto County, New Boston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.750, -82.933
A few large limbs were downed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Indiana, May 30 to 31, 20041 death · 26 injured · $21 million · F2 · 35 events
- Tornadoes and Damaging Winds in Indiana, May 30, 20041 death · 11 injured · $5.6 million · F3 · 6 events
- Tornado in Indiana, May 30, 20041 injured · $6.0 million · F3 · 1 event
- Flash Flooding and Flooding in West Virginia, May 30 to 31, 20041 death · $17 million · 1.25 in hail · 23 events
- Tornadoes and Hail in Alabama, May 30 to 31, 20041 death · 3 injured · $440,000 · F1 · 29 events
- Tornadoes and Flash Flooding in Kentucky, May 30 to 31, 2004$33 million · F1 · 122 events
- Flash Flooding and Hail in Tennessee, May 30 to 31, 20041 death · 2 injured · $574,000 · 1.5 in hail · 53 events
- Flash Flood and Hail in Tennessee, May 30, 200422 injured · $331,000 · 1.75 in hail · 22 events
- Tornado in Missouri, May 30, 20041 death · $100,000 · F1 · 1 event
- Tornadoes and Hail in Indiana, May 30, 2004$3.8 million · F2 · 8 events
- Tornadoes and Flash Flooding in Illinois, May 30, 20047 injured · $250,000 · F1 · 61 events
- Tornadoes and Hail in Kentucky, May 30, 2004$320,000 · F2 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401609, 5401610, 5401611, 5401613, 5401612, 5401614, 5401536, 5401538, 5401537, 5401615, 5401539, 5401540, 5401616, 5401617, 5401620, 5401624, 5401618, 5401619, 5401621, 5401622, 5401542, 5401541, 5401623.